Latest News

VIDEO: Consider PPIs as a cause of cutaneous reactions


 

AT SDEF HAWAII DERMATOLOGY SEMINAR

 

– Any proton pump inhibitor (PPI) has the potential to cause skin reactions, so it is important to ask patients about their use, according to J. Mark Jackson, MD, of the University of Louisville (Ky.).

If patients are going to react to a PPI, they usually will do so within 3 or 4 months of starting treatment, rather than in the first week or so of treatment, Dr. Jackson said in a video interview at the Hawaii Dermatology Seminar provided by Global Academy for Medical Education/Skin Disease Education Foundation.

Skin reactions to PPIs are often maculopapular, with a flat and a raised component that can be nonspecific, Dr. Jackson noted.

Interestingly, he added, many times patients can switch to a different PPI and not get a skin reaction. However, there are some patients who develop a lupuslike reaction on the skin, and in these cases, there tends to be cross reactivity, “so they couldn’t switch to a different PPI and be risk-free” of the same reaction, he noted.

Dr. Jackson disclosed financial relationships with companies including AbbVie, Amgen, Celgene, Dermira, Galderma, Genentech, Janssen, Lilly, Medimetriks, Merck, Novartis, Pfizer, Promius, and Top MD.

SDEF and this news organization are owned by the same parent company.

 
   Comments ()

Recommended for You

News & Commentary

Quizzes from MD-IQ

Research Summaries from ClinicalEdge

Next Article: